Talk

Advanced search

methotrexate can you still be pregnant afer taking it ??

(20 Posts)
babyblonk Sun 06-Jul-08 12:30:51

hi i was 4 weeks preg but bleeding no real pain had bloods was 3300 but could not see baby on scan they said could be miscarriage,next bloods was 3029 still bleeding and a bit of pain,next bloods 3309 pain like i was coming on they told me it was ectopic and had methrexate,no pain or bleeding just spotting but feel pregnant any advice please aj xx

Lubyloo Sun 06-Jul-08 12:36:06

Sorry you are going through this. When did you have the methotrexate? Your HCG level can actually still rise for a few days after. They will normally retest your levels on day 5. Sometimes a second dose is needed. The Ectopic Pregnancy Trust has a great website and helpline with lots of infor about methotrexate for you.Will try and find a link to info for you.

Lubyloo Sun 06-Jul-08 12:40:29

Here is some info on methotrexate for you taken fron EPT site. Link to site here

What happens after treatment?
Your hospital will make arrangements for you to have the hormone level checked. The level frequently rises in the first week and it will take between 2 and 4 weeks for them to fall to normal, sometimes it may take longer. You will need regular blood tests until the beta hCG levels are undetectable. A few days after the injection it is usual to begin to bleed and
this bleeding can last between a few days and up to 6 weeks but not all women bleed immediately. It is usual to have some discomfort and pain initially but as long as this isn’t severe and you are feeling well this is nothing to worry about. If it is severe, or you feel faint, you will need to go to hospital immediately, as this may be a sign that the tube has ruptured. The following points are important:

* Avoid alcohol and vitamin preparations containing folic acid
until the hormone level is undetectable
* Avoid Aspirin or drugs such as Ibuprofen for 1 week after treatment. Paracetamol is safe to use (up to two tablets, four times a day).
* You should use reliable contraception for three months after a single injection and six months after more than one injection, as Methotrexate may affect the development of the baby if a new pregnancy occurs within that period.

What are the side effects?
Sometimes you may notice abdominal pain. This tends to occur on the third or fourth day after treatment and is sometimes referred to as separation pain. Other occasional side effects (affecting up to 15% of patients) include nausea, indigestion, diarrhoea, sore mouth and fatigue. Very occasionally, changes in the blood count, liver and kidney function may occur, but these are usually temporary.

How successful is it?
Studies show that on average only 1 in 15 women require surgery as a result of unsuccessful treatment. Also, Methotrexate is at least as good as surgery in terms of subsequent successful pregnancies. This may be due to the fact that medical treatment is non-invasive where as surgery may cause some scarring around the tube.

How effective is the treatment and when should I be concerned?
The main risk associated with treating you medically, is that the medicine won’t work and the cells of the ectopic pregnancy might continue to divide, which could result in there still being a need surgery. It is thought that up to 15% of women who are treated with Methotrexate initially, go to on to need surgical treatment. Doctors can tell if the specialised cells of a pregnancy that produce the hCG hormone are dividing because the hCG level will rise and not fall. If after 10 days you have persistent pain or the pain changes but remains uncomfortable you should report that to your doctors.

babyblonk Sun 06-Jul-08 12:50:45

thank you hun ,i think i still feel preggers as i have had no real pain or bleeding ,i go back tomorow for bloods ,had jab on tuesday aj xxx

ScaryHairy Sun 06-Jul-08 12:52:38

Babyblonk

I'm sorry to hear you've had an ectopic. The link to the EPT is a useful one and worth checking out.

Because of the way methotrexate works (by stopping the pregnancy from developing) it will take a while for your pregnancy hormoones to return to non-pregnant levels.

My HCG was somewhere between 2-3000 when they gave me the shot and took 4 weeks to return to normal.

At anytime when you have pregnant levels of HCG in your system, you can still feel pregnant and get symptoms even if the methotrexate is working as it should. (There are a few cases where the first shot of MTX does not work, but the hospital will keep an eye on your bloods and will tell you if this is what is happening).

It is a difficult wait and I found that until my levels came down to normal I was quite hormonal, weepy etc. Also, I did not bleed until 12 days after the shot, so until then I felt like I was waiting for the pregnancy to end which was hard to take although really I think the shot worked very quickly, it was just that my hormone levels did not drop right away.

Lubyloo Sun 06-Jul-08 12:54:11

Good luck for tomorrow. Let us know how you get on. Will be thinking about you.

babyblonk Sun 06-Jul-08 15:45:38

thank you so much for advice very helpful,hope tomorow it starts to go down then maybe i can deal better and come to terms with it aj xx

ScaryHairy Sun 06-Jul-08 19:44:12

Don't be too disappointed if your levels have only dropped a bit. I was told that if they've come down by 15% or more that is a good sign.

It was the second week when they dropped from 2000+ to 119 and I bled and a couple more weeks after that until I felt normal.

Let us know how you get on, and take care.

babyblonk Mon 07-Jul-08 20:06:45

hi bloods are 3319 today they said i can have another scan tomorrow ,then looks like another jab i think has anyone had 2 of the jabs ?? and then it works ?? aj xx

ScaryHairy Mon 07-Jul-08 20:19:23

Hi Babyblonk

For some women one jab isn't enough so they have to give a second. It is a bummer but I guess they wouldn't do it unless it had a decent chance of working. If you ask around on the EPT website there will be people who've had 2 doses of MTX.

Lots of luck with it. I hope that the next shot does the trick.

Take care

babyblonk Mon 07-Jul-08 20:57:06

thanks hun ,hope to get sorted soon as i go away on the 18th july want to be able to play with the children without feeling to ill ,they did say i may have to have two lots ,thanks again hun ajxx

Lubyloo Mon 07-Jul-08 23:58:12

Sorry to hear your numbers aren't going down yet. Hope they start to drop after the next shot.

babyblonk Tue 08-Jul-08 16:52:37

hi huns right had to go back to hospital today had scan cant see baby anywere ,started bleeding again this morning like i would on a normal period,they said,e jab tomorrow,i so hope this works i am going away on 18 th and dont want the kids to miss out ,he said it was a good sign i was bleeding fingers crossed now aj xx

HanniJay Tue 08-Jul-08 17:59:04

Hi babyblonk, sorry to hear you're having a rough time. I have just had an ectopic treated with metho, had to have 2 lots cos although levels were falling they were not falling enough. Has taken about 7 weeks so far but have had a steady decline of HCG. You will feel better, and the 18th is a good time off yet - fingers crossed for you.

babyblonk Wed 09-Jul-08 08:19:35

hi hun sorry to hear of your loss too hun,and all you hun's on here xxx i live about 40 mile round trip from my hospital and have had to go every two days so far grrrrr,bleeding heavy today so think jab will work now ,7 weeks is a long time hun mine is 3 weeks now but i know i have loads more blood tests grrr and with only one arm that like's to give blood that dont help ,just cant wait to take children away now chin up and all that xx thanks amanda xx

babyblonk Wed 09-Jul-08 19:37:19

hi just got back had jab bleeding heavy now but got a realy bad lower back pain is that righ ??? cant find my paperwork think i have left it in my dads car aj xx

ScaryHairy Wed 09-Jul-08 19:57:07

Hi Babyblonk

There's some advice on the EPT website about what to expect. here.

I'm sure I was told that if the pain was a 7 out of 10 or if I was getting through a pad an hour to get myself back to the hospital.

Otherwise it may just be the MTX working. It can cause pain (it cartainly did for me, about 3 days after the shot).

Hope you're ok, but if you feel rotten or frightened, do call the hospital. Take care.

HanniJay Thu 10-Jul-08 13:23:18

Poor you, it did cause me a lot of pain, but none of it was consistent in one place or type, so I managed it at home with painkillers and a wheaty bag (top tip!), but if you are worried at all, make sure you ring them and let them decide if it is a concern or not. I got really worried by blood loss at the beginning of this week, and they were great when I asked for reassurance, and HCG is really low now, so the end is in sight. I hope you are feeling better already but give yourself lots of time. Big hugs xxx

babyblonk Wed 16-Jul-08 11:27:10

hi huns had 2nd jab no real pain or bleeding yet had it friday ,as i said before i am going away friday ,the notes say no sex or alchol how long is this for ??aj xx

HanniJay Fri 18-Jul-08 10:12:43

The alcohol is def 'til the levels are down, but I did have a glass of wine once when I really needed it and had no bad effects. My info sheet said no penetrative sex due to the risk of rupture (same goes for internals etc) so again, I imagine you would want a def fall in hcg to be sure. Some leaflets say wait 4 weeks but I don't know when this is from. I think it is important that you do things when you want to and feel ready to.(Obv nothing in first 48 hr post injection cos of it being a nasty drug!) Hope you have a lovely trip, HJ.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now